Alert archive / South Dakota / Flash Flood Warnings in 2014
Flash Flood Warning 31, NWS Aberdeen, SD
NWS Aberdeen, SD issued this flash flood warning at Aug 23, 2014, 11:38 PM CDT for Brown County, South Dakota. It was in force for 6 hr. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 23, 2014, 11:38 PM CDT (04:38 UTC)
- Expired
- Aug 24, 2014, 5:30 AM CDT
- In force
- 6 hr
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Flood severity
- None
County Brown County, SD
The radar
The Aberdeen radar (KABR), 13 km from the middle of the area, began a volume at 04:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 23, 11:46 PM CDT | FLASH FLOOD | Aberdeen, SD | NWS EMPLOYEE REPORTS SEVERAL ROADS IN ABERDEEN UNDERWATER. |
| Aug 23, 11:47 PM CDT | FLASH FLOOD | Aberdeen, SD | CAR STRANDED IN FLOOD WATERS BEHIND TACO BELL. 2.73 INCHES OF RAIN THUS FAR. |
| Aug 24, 12:00 AM CDT | FLASH FLOOD | Aberdeen, SD | CAR RESCUES ONGOING IN ABERDEEN DUE TO FLASH FLOODING |
| Aug 24, 12:20 AM CDT | FLASH FLOOD | Aberdeen, SD | STRANDED VEHICLE NEAR 1500 BLOCK OF SOUTH LAWSON ST |
| Aug 24, 2:04 AM CDT | HEAVY RAIN 2.86 | Aberdeen, SD | TOTAL RAINFALL FROM SATURDAY MORNING TO EARLY SUNDAY MORNING |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 4.6 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 525 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 717 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 196 m²/s²
- 0-3 km storm-relative helicity
- 330 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 4.4
The text
As transmitted, in the capitals the NWS used until 2016.
247 WGUS53 KABR 240438 FFWABR SDC013-241030- /O.NEW.KABR.FF.W.0031.140824T0438Z-140824T1030Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 1138 PM CDT SAT AUG 23 2014 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * FLASH FLOOD WARNING FOR... BROWN COUNTY IN NORTHEAST SOUTH DAKOTA... * UNTIL 530 AM CDT * AT 1137 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. RADAR IS ESTIMATING 2 TO 3 INCHES ACROSS BROWN COUNTY. * RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT COULD EXPERIENCE FLOODING INCLUDE... ABERDEEN...GROTON...BARNARD...BATH...CLAREMONT...COLUMBIA... FERNEY...FREDERICK...HECLA...HOUGHTON...HUTTERVILLE COLONY... MANSFIELD...PUTNEY...RICHMOND LAKE REC AREA...STRATFORD...VERDON... WARNER AND WESTPORT. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. && LAT...LON 4524 9798 4524 9872 4594 9873 4594 9798 $$ TMT
1 follow-up statement
979 WGUS73 KABR 241013 FFSABR FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 513 AM CDT SUN AUG 24 2014 SDC013-241027- /O.CAN.KABR.FF.W.0031.000000T0000Z-140824T1030Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BROWN SD- 513 AM CDT SUN AUG 24 2014 ...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR BROWN COUNTY IS CANCELLED... THIS WARNING WILL BE REPLACED BY AN AREAL FLOOD WARNING. EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. IF FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY. LAT...LON 4524 9798 4524 9872 4594 9873 4594 9798 $$ TMT
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 8:51 PM CDT, 2 hours 47 minutes earlier.
Area forecast discussion, Aug 23, 8:51 PM CDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 851 PM CDT SAT AUG 23 2014 .UPDATE... THINGS HAVE CALMED DOWN A BIT BUT LOOKS LIKE ANOTHER ROUND OF STORMS WILL MOVE ACROSS THE EASTERN CWA OVERNIGHT. HEAVY RAIN PROBABLY THE MAIN THREAT WITH THIS ACTIVITY WILL BE LOOKING CLOSELY AND NEW MODEL DATA ONCE IT COMES IN. OUT WEST THE THREAT FOR HEAVY RAIN APPEARS TO HAVE PRETTY MUCH ENDED SO CANCELLED THE FLOOD WATCH. UPDATES ALREADY ISSUED. && .PREVIOUS DISCUSSION... .SHORT TERM...TONIGHT THROUGH TUESDAY CURRENT OBS ARE SHOWING SLOW PRESSURE FALLS AHEAD OF THE APPROACHING SURFACE LOW. THE LOW IS BECOMING MORE ORGANIZED WITH A COUPLE OF WINDS SHIFTS/FRONTS SETTING UP. THE FIRST EXTENDS FROM SOUTHWEST SOUTH DAKOTA INTO NORTHERN MINNESOTA...AND ANOTHER WARM FRONT EXTENDING ACROSS SOUTHERN SOUTH DAKOTA. WITH UPPER LEVEL ENERGY MOVING OVERHEAD THERE HAS BEEN SOME ENHANCED SHOWER DEVELOPMENT ACROSS OUR WESTERN CWA...HOWEVER ONLY SCATTERED IN COVERAGE AT THIS POINT. WITH MOST OF THE STRATIFORM PRECIPITATION NORTH AND WEST OF THE REGION...CANCELLED THE FLOOD WATCH FOR ALL COUNTIES EXCEPT CORSON AND DEWEY...WHERE RADAR RAINFALL ESTIMATES ANYWHERE BETWEEN 2 TO 5 INCHES HAVE OCCURRED. THERE HAS BEEN SOME THINNING AND BREAKS IN CLOUD COVER ACROSS SOUTHEAST SOUTH DAKOTA...AND INTO THE SOUTHEASTERN EDGE OF OUR CWA /TEMPERATURE AT KHON IS CURRENTLY 81 DEGREES VS. TEMPERATURE AT KATY ONLY 72 DEGREES/. AS EXPECTED AT THIS POINT THE SPC MESO ANALYSIS PAGE IS SHOWING VERY LITTLE TO NO SURFACE BASED CAPE ACROSS OUR CWA...SO CONFIDENCE IN SURFACE BASED STORMS IS LOW. AT THE VERY LEAST...WITH AN INCREASING LOW LEVEL JET ACROSS THE EASTERN CWA TONIGHT AS WELL AS ELEVATED INSTABILITY AND FAVORABLE SHEAR PROFILES...ELEVATED STORMS WILL LIKELY TRACK ACROSS THE CWA TONIGHT. PWATS REMAIN ANOMALOUSLY HIGH /NEAR 2 INCHES/ SO HEAVY RAIN REMAINS A THREAT WITH STORMS TONIGHT AS WELL. AS DOES LARGE HAIL AND STRONG WINDS. THE MOST RECENT RUNS OF CAM MODEL SOLUTIONS HAVE SLOWED DOWN THE PROGRESSION OF STORMS TONIGHT. THEY AGREE FAIRLY WELL...WITH THE STRONGEST DEVELOPMENT ACROSS THE JAMES RIVER VALLEY AROUND 00Z...REACHING THE FAR EASTERN CWA BY THE 06Z- 09Z TIME PERIOD. THE SURFACE LOW PUSHES NORTHEAST OF THE REGION OVERNIGHT. HOWEVER...WITH ENERGY ROTATING AROUND THE THE MAIN UPPER LOW THERE IS STILL A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS OUR NORTHWEST CWA SUNDAY. THE REGION WILL REMAIN IN SOUTHWEST FLOW ALOFT FOR THE REMAINDER OF THE SHORT TERM. HOWEVER MONDAY LOOKS TO BE MAINLY DRY...WITH THE RETURN OF POPS TO MAINLY THE WESTERN AND SOUTHERN PORTIONS OF THE FORECAST AREA ON TUESDAY. COOL AIR FILTERS SOUTH THROUGH MID WEEK...WITH BELOW NORMAL TEMPERATURES FORECAST. .LONG TERM...TUESDAY THROUGH SATURDAY THE LONG TERM FEATURES A COOL PERIOD FOLLOWED BY A WARM UP LATE IN THE PERIOD. THE UPPER LEVEL FLOW SHOWS A GOOD LOW PRESSURE AREA/TROUGH OVER THE WESTERN US EJECTING EAST ACROSS THE CENTRAL US FROM TUESDAY THROUGH WEDNESDAY NIGHT. THIS WILL INTERACT WITH A DRIER NORTHERN STREAM FLOW AS IT MOVES ACROSS THE REGION. HAVE IN CHANCES OF SHOWERS AND STORMS WITH THIS UPPER LOW PRESSURE TROUGH AS IT MOVES ACROSS THROUGH WEDNESDAY NIGHT. THE LESSER CHANCES WILL BE ACROSS OUR NORTHERN CWA. OTHERWISE...COOL SURFACE HIGH PRESSURE OVER THE REGION WILL SLOWLY BUILD EAST THROUGH THE WEEK ALLOWING FOR TEMPERATURES TO RISE BACK TO NEAR NORMAL BY FRIDAY AND SATURDAY. UPPER LEVEL HIGH PRESSURE BUILDING IN FROM THE WEST SHOULD KEEP IT MOSTLY DRY ALONG WITH CLEAR TO PARTLY CLOUDY SKIES. HIGHS WILL ONLY BE IN THE UPPER 60S TO THE LOWER 70S FOR BOTH TUESDAY AND WEDNESDAY. && .AVIATION... 00Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS SHOWERS AND STORMS AND AREAS OF MVFR CIGS WILL CONTINUE ACROSS THE AREA THROUGH THE EVENING. SOME SEVERE STORMS ARE POSSIBLE. SOME CLEARING IS POSSIBLE LATE TNT BUT THAT MAY LEAD TO SOME OVERNIGHT FOG. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...TDK SHORT TERM...SERR LONG TERM...MOHR AVIATION...TDK WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Aug 23, 4:40 AM CDT, 18 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 440 AM CDT SAT AUG 23 2014 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-240945- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 440 AM CDT SAT AUG 23 2014 /340 AM MDT SAT AUG 23 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT WIDESPREAD SHOWERS AND THUNDERSTORMS WILL OCCUR ACROSS THE AREA TODAY. HEAVY RAINFALL IS POSSIBLE IN SOME AREAS...WITH LOCALIZED FLOODING. STRONG TO SEVERE STORMS ARE POSSIBLE THIS AFTERNOON TOO...MAINLY ACROSS EASTERN PORTIONS OF THE FORECAST AREA. LARGE HAIL IS POSSIBLE...AS WELL AS A FEW TORNADOES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING. TMT
In the hours before
Local storm report, Aug 23, 8:31 PM CDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
831 PM CDT SAT AUG 23 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0823 PM HEAVY RAIN 12 SE HOSMER 45.46N 99.30W
08/23/2014 M2.94 INCH EDMUNDS SD CO-OP OBSERVER
&&
EVENT NUMBER ABR1400650
KGLocal storm report, Aug 23, 9:09 PM CDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
909 PM CDT SAT AUG 23 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0908 PM FLOOD 7 N IPSWICH 45.55N 99.03W
08/23/2014 EDMUNDS SD EMERGENCY MNGR
3 TO 4 INCHES OF WATER RUNNING OVER COUNTY ROAD 13
NORTH OF IPSWICH.
&&
EVENT NUMBER ABR1400651
NWSLocal storm report, Aug 23, 9:17 PM CDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
917 PM CDT SAT AUG 23 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0917 PM HEAVY RAIN LEOLA 45.72N 98.94W
08/23/2014 M3.94 INCH MCPHERSON SD CO-OP OBSERVER
&&
EVENT NUMBER ABR1400652
KGLocal storm report, Aug 23, 10:00 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1000 PM CDT SAT AUG 23 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0959 PM HEAVY RAIN TIMBER LAKE 45.43N 101.07W
08/23/2014 M3.23 INCH DEWEY SD CO-OP OBSERVER
&&
EVENT NUMBER ABR1400653
KGSpecial weather statement, Aug 23, 10:43 PM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1043 PM CDT SAT AUG 23 2014
SDZ011-018>020-022-240445-
CLARK-CODINGTON-DAY-HAMLIN-SPINK-
1043 PM CDT SAT AUG 23 2014
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CLARK...
SOUTHEASTERN SPINK...SOUTHWESTERN DAY...WESTERN CODINGTON AND WESTERN
HAMLIN COUNTIES UNTIL 1145 PM CDT...
AT 1040 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTH OF
HILLSIDE COLONY TO 6 MILES SOUTHWEST OF WILLOW LAKE TO DE SMET...
MOVING NORTH AT 45 MPH.
A FEW LOCATIONS IN THE ADVISORY INCLUDE HILLSIDE COLONY...WILLOW
LAKE...FORDHAM COLONY...CLARK COLONY...BRYANT...MAYFIELD COLONY...
RAYMOND...CLARK...VIENNA...NAPLES...HILLCREST COLONY...GARDEN CITY...
HENRY...CROCKER...BRADLEY...TINKERTOWN...CRANDALL...LONG LAKE...
LILY...WALLACE...MEDICINE LAKE...BUTLER...GRASS LAKE...DRY LAKE AND
FLORENCE.
WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 4528 9751 4507 9731 4454 9746 4454 9786
4455 9787 4462 9787 4463 9810 4534 9795
TIME...MOT...LOC 0343Z 192DEG 39KT 4468 9807 4462 9773
4441 9757
TMTLocal storm report, Aug 23, 11:06 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1106 PM CDT SAT AUG 23 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1106 PM HEAVY RAIN IPSWICH 45.44N 99.03W
08/23/2014 M3.29 INCH EDMUNDS SD CO-OP OBSERVER
&&
EVENT NUMBER ABR1400654
KGThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 7:24 PM CDT | Flash Flood Warning | ABR | Edmunds, Faulk, McPherson | 6 hr |
| Aug 23, 10:43 PM CDT | Special Weather Statement | ABR | Clark | 62 min |
| Aug 24, 12:41 AM CDT | Special Weather Statement | ABR | Deuel, Grant, Roberts | 49 min |
| Aug 24, 1:41 AM CDT | Areal Flood Warning | ABR | Edmunds, Faulk, McPherson | 27 hr |
| Aug 24, 5:20 AM CDT | Areal Flood Warning | ABR | Brown | 27 hr |
| Aug 24, 1:10 PM CDT | River Flood Warning | ABR | Corson | 42 hr |
Nearby
Flash Flood Warnings in South Dakota, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.